Article Text

PDF
Liquid ecstasy intoxication: clinical features of 505 consecutive emergency department patients
  1. Miguel Galicia1,
  2. Santiago Nogue2,
  3. Òscar Miró1
  1. 1Emergency Medicine Unit, Emergency Department, Hospital Clinic, Barcelona, Catalonia, Spain
  2. 2Clinical Toxicology Unit, Emergency Department, Hospital Clinic, Barcelona, Catalonia, Spain
  1. Correspondence to Òscar Miró, Emergency Department, Hospital Clínic, Calle Villarroel 170, 08036 Barcelona, Spain; omiro{at}clinic.ub.es

Abstract

Background To describe the epidemiological profile and clinical manifestations of liquid ecstasy (GHB) poisonings.

Methods All cases of GHB poisoning or overdose admitted to the Emergency Department (ED) of the Hospital Clinic (Barcelona) between 2000 and 2007 were recorded.

Results A total of 505 patients (mean age 24.7 years, 68% men) were included. Most patients were brought to the hospital by ambulance (98%), during the weekend (89%) and during the early morning (75%). Symptoms began in a public place in 97%. Reduced consciousness was the most important clinical manifestation: 72% of patients had a Glasgow Coma Score of ≤12. 76% of patients had consumed other drugs: ethanol (64%), amphetamines and derivates (30%), cocaine (28%), ketamine (11%), cannabis (9%) and others (5%). Treatment was required in 26% of cases and an antidote was administered in 35 cases with no response. There were no deaths. The combined GHB group had a longer time to complete recovery of consciousness (71±40 vs 59±40 min, p<0.001) and a higher percentage of patients with severely reduced consciousness at ED arrival (54% vs 37%, p=0.01), need for treatment (29% vs 16%, p<0.01) and need for mechanical ventilation (3% vs 0%, p<0.05) compared with the pure GHB group.

Conclusions GHB intoxication leading to reduced consciousness is a frequent reason for ED admission, above all in young people and in the early morning at the weekend. Symptoms are more severe in patients who have taken GHB in combination with other substances of abuse.

  • Coma of unknown origin, drug abuse
  • GHB overdose
  • liquid ecstasy
  • mental health
  • overdose
  • poisoning

Statistics from Altmetric.com

Footnotes

  • Competing interests

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles

  • Primary survey
    Malcolm Woollard